Tennessee, 2013

High Wind in Tennessee, February 18 to 19, 2013

February 18 to 19, 2013 · NWS MRX · 2 events in 2 counties and zones

A cold front tracked through the region producing high non-convective mountain waves over mainly the higher elevations. Wind gusts of 74 mph were measured at the Cove Mountain wind tower near Gatlinburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through the region producing high non-convective mountain waves over mainly the higher elevations. Wind gusts of 74 mph were measured at the Cove Mountain wind tower near Gatlinburg. In addition a wind gust of 72 mph was measured at the Camp Creek Elementary School in Camp Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 18, 7:05 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 18, 7:05 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EST MON FEB 18 2013

.AVIATION...FAST MOVING COLD FRONT TO AFFECT EAST TN LATE TONIGHT
WITH SHOWERS MOVING IN AROUND 05Z AND THEN ENDING AROUND 12Z OR
EARLIER AT CHA AND TYS. LIGHT SHOWERS STILL AT TRI THROUGH ABOUT MID
MORNING. IFR VSBY IN LIGHT RAIN AND FOG AT CHA AND TYS WHILE BETTER
VSBY AT TRI. STRONG 850 MB JET INCREASES TO 50-60 KNOTS TONIGHT.
LLWS IN TAFS AS WIND SPEED INCREASES DRAMATICALLY FROM SURFACE
THROUGH TWO THOUSAND FEET FROM AROUND 00Z THROUGH 12Z TUESDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST TUESDAY FOR THE FOLLOWING ZONES:
     CHEROKEE.

TN...WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
     POLK...HANCOCK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.

     HIGH WIND WARNING UNTIL 7 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON
     TN.

VA...WIND ADVISORY UNTIL 7 AM EST TUESDAY FOR THE FOLLOWING ZONES:
     LEE...WISE.

&&
Hazardous weather outlook, Feb 18, 5:00 AM EST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST MON FEB 18 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WITH A VERY STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT AND TUESDAY MORNING. CONDITIONS WILL
BE FAVORABLE FOR THE FORMATION OF VERY STRONG WINDS DUE TO MOUNTAIN
WAVES AROUND THE MOUNTAINS AND THEIR ADJACENT FOOTHILLS.

PLEASE SEE THE LATEST HIGH WIND WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY MORNING FOR WIND DAMAGE
REPORTS AROUND THE MOUNTAINS AND THEIR ADJACENT FOOTHILLS.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southeast Greene

When
February 18, 9:15 PM EST to February 19, 3:15 AM EST
Where
Southeast Greene forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust of 72 mph was measured at the NOAA wind tower at Camp Creek Elementary School in Camp Creek.

High Wind, Sevier/Smoky Mountains

When
February 18, 11:00 PM EST to February 19, 5:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 74 mph was measured at the wind tower at Cove Mountain near Gatlinburg in the Great Smoky Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430205, 430206.